Alert archive / Georgia / Tornado Warnings in 2024

Tornado Warning 8, NWS Charleston, SC

July 26, 2024Bryan County, Chatham County, Georgia

NWS Charleston, SC issued this tornado warning at Jul 26, 2024, 7:26 PM EDT for Bryan County, Chatham County, Georgia. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2024, 7:26 PM EDT (23:26 UTC)
Expired
Jul 26, 2024, 7:40 PM EDT
In force
14 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Bryan County, GA, Chatham County, GA

The radar

The Charleston,SC radar (KCLX), 89 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2024-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 400 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2024-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
400 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
768 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

393 
WFUS52 KCHS 262326
TORCHS
GAC029-051-270015-
/O.NEW.KCHS.TO.W.0008.240726T2326Z-240727T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Charleston SC
726 PM EDT Fri Jul 26 2024

The National Weather Service in Charleston has issued a

* Tornado Warning for portions of...
  Bryan County in southeastern Georgia...
  Chatham County in southeastern Georgia...

* Until 815 PM EDT.

* At 726 PM EDT, a severe thunderstorm capable of producing a 
  tornado was located over Fort Mcallister, moving south at 15 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught
           without shelter. Mobile homes will be damaged or
           destroyed. Damage to roofs, windows and vehicles will
           occur. Tree damage is likely.

* Locations impacted include...
  Coffee Bluff, Montgomery, Fort Mcallister, Skidaway Island, Oak 
  Level and Ossabaw Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a well-built 
building away from windows. If you are outdoors, in a mobile home, 
or in a vehicle, move to the closest substantial shelter and protect 
yourself from flying debris.

Heavy rainfall is hiding this tornado. Do not wait to see or hear 
the tornado. Take cover now!

&&

LAT...LON 3194 8110 3176 8107 3175 8124 3193 8123
TIME...MOT...LOC 2326Z 355DEG 14KT 3189 8117

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

ST
2 follow-up statements
544 
WWUS52 KCHS 262336
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
736 PM EDT Fri Jul 26 2024

GAC029-051-270015-
/O.CON.KCHS.TO.W.0008.000000T0000Z-240727T0015Z/
Bryan GA-Chatham GA-
736 PM EDT Fri Jul 26 2024

...TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM EDT FOR BRYAN AND 
CHATHAM COUNTIES...

At 736 PM EDT, a severe thunderstorm capable of producing a tornado 
was located 3 miles southeast of Fort Mcallister, moving south at 20 
mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without
         shelter. Mobile homes will be damaged or destroyed.
         Damage to roofs, windows and vehicles will occur. Tree
         damage is likely.

Locations impacted include...
  Fort Mcallister and Ossabaw Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a well-built 
building away from windows. If you are outdoors, in a mobile home, 
or in a vehicle, move to the closest substantial shelter and protect 
yourself from flying debris.

Heavy rainfall is hiding this tornado. Do not wait to see or hear 
the tornado. Take cover now!

&&

LAT...LON 3176 8107 3175 8121 3189 8122 3191 8109
TIME...MOT...LOC 2326Z 342DEG 15KT 3189 8115

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

ST
682 
WWUS52 KCHS 262340
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
740 PM EDT Fri Jul 26 2024

GAC029-051-262350-
/O.CAN.KCHS.TO.W.0008.000000T0000Z-240727T0015Z/
Bryan GA-Chatham GA-
740 PM EDT Fri Jul 26 2024

...TORNADO WARNING IS CANCELLED FOR BRYAN AND CHATHAM COUNTIES...

The storm which prompted the warning has weakened below severe 
limits, and no longer appears capable of producing a tornado. 
Therefore, the warning has been cancelled. However, gusty winds and 
heavy rain are still possible with this thunderstorm.

&&

LAT...LON 3189 8122 3191 8109 3176 8107 3175 8121
TIME...MOT...LOC 2336Z 342DEG 15KT 3185 8114

$$

ST

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this tornado warning went out at Jul 26, 3:03 PM EDT, 4 hours 23 minutes earlier.

Area forecast discussion, Jul 26, 3:03 PM EDT, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
303 PM EDT Fri Jul 26 2024

.SYNOPSIS...
A cold front will drop south across the area Saturday, followed
by the return of broad high pressure for much of next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
A weak surface front will remain positioned just inland of the
South Carolina Lowcountry this afternoon. Observations show that
the front is likely located extending from eastern NC into the
SC Midlands. PWATs across the area remain elevated, with the
12Z KCHS RAOB sounding showing 2.16 inches. The 12Z HREF
guidance has increased the probabilities of heavy rainfall
across the forecast area, mainly across southeastern SC along
and east of I-95. Showers and thunderstorms have begun to
develop along the sea breeze and further inland as well. These
showers and storms will likely linger until the main bulk of
rainfall approaches from the west, associated with the cold
front. As of 19Z the sea breeze has finally begun to push
inland, and will likely collide with outflow boundaries from
convection along the inland counties.

Showers and thunderstorms will likely continue into the later
evening hours, dissipating/moving offshore around midnight.
Temperatures overnight are forecast to dip into the low 70s
inland with mid to upper 70s along the coastal counties.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
Saturday: The region will be positioned under the broad cyclonic
flow aloft between upper ridging centered over the Florida Panhandle
and the sharpening trough propagating off the U.S. East Coast.
A weak cold front will continue to slide south into Southeast
Georgia during the morning hours, becoming situated south of the
Altamaha River by late afternoon-early evening. Drier air
characterized by lower 850 theta-e values will attempt to advect
south during the afternoon hours, but surface dewpoints looks
to remain elevated (70s) with PWATs holding around 2 inches. The
deepest moisture, low- level convergence and better instability
look to occur over Southeast Georgia, closer the front itself.
CAMs have trended slightly drier over the past 24-hours and the
forecast will feature lower pops again this cycle given this
trend. Pops will range from 20% well inland to 30% over south
coastal South Carolina with 30-50% over Southeast Georgia,
highest across the middle/lower Georgia coastal counties.
Further downward adjustments may be needed. A risk for locally
heavy rain will exist, but storms look to remain progressive
enough to limit any flooding to low-lying and poor drainage
areas. Convection will quickly wane by early evening with dry
conditions expected overnight. Highs will peak upper 80s/lower
90s away from the beaches with overnight lows ranging from the
upper 60s/lower 70s well inland to the upper 70s/near 80 at the
beaches.

Sunday: Drier air from the north will further infiltrate the area
with the front displaced well to the south and the upper ridge aloft
builds. Dewpoints are expected to mix out into the mid-upper 60s as
high pressure noses in from the northeast with a few lower 70s noted
along the Altamaha River. This coupled with considerably lower mean
moisture values and lower 850 hPa theta-e should support a
considerably lower risk for showers/tstms--the lowest in some time.
Pops will range from 10% across most of Southeast South Carolina
with 20-40% over Southeast Georgia, highest near the Altamaha River.
These too many prove too high if trends continue. Highs will warm
into the lower 90s away from the beaches with overnight lows ranging
from the upper 60s/near 70 well inland to the upper 70s/near 80 at
the beaches.

Monday: Moisture values will begin to creep up as high pressure
slides farther offshore and the low-level flow becomes more onshore
with time. The best chance for afternoon/evening showers/tstms will
be confined across the interior given the sea breeze should be
fairly progressive during the afternoon hours. Pops were limited to
20-40% away from the immediate coast with the highest pops clustered
over far interior Southeast Georgia where net instability and low-
level moisture will be the greatest. Highs will warm into the upper
80s/lower 90s.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
The pattern will trend into a more typical diurnally driven
convective pattern for much of next week. Models show a broad mid-
level weakness developing by mid-week which could help enhance
convection a bit with convection concentrating inland each
afternoon/evening ahead of the sea breeze. Chance pops look
reasonable through period, close to climatological normals for deep
summer. Temperatures will generally run near seasonable normals, but
there are signals the heat and humidity will begin to build Thursday
into Friday.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
18Z TAFs: With the sea breeze still pinned to the coastline
observations at KCHS/KSAV are still out of the W/NW. As the sea
breeze pushes further inland around 20Z these winds are
forecast to tip around to the S/SE. Numerous to widespread
showers and thunderstorms are forecast across the region today,
bringing impacts to all area terminals. A TEMPO group has been
included at KCHS/KJZI/KSAV from 22-02Z. The bulk of the
precipitation is expected at KCHS/KJZI, with slightly less
coverage at KSAV. Additionally, MVFR cigs will likely develop
overnight after the rainfall and persist into Saturday morning.
The current TAFs show cigs improving around 13Z.

Extended Aviation Outlook: A typical late summer shower/tstm regime
will dominate for much of the period with afternoon/evening
showers/tstms potentially posing a risk to KCHS, KJZI and KSAV.

&&

.MARINE...
The surface pattern should support southwest winds between 10
to 15 kts across the marine zone this afternoon. Seas are
forecast to range between 2-3 ft.

A weak cold front is forecast to push over the coast waters before
dawn Saturday. Ahead of the cold front, winds will remain from the
southwest between 5 to 10 kts. In the wake of the front, winds will
turn from the west around 10 kts. Seas should remain between 2 to 3
ft.

Saturday: A cold front will slip south through the waters Saturday
resulting in winds turning north to northeast during the day. Speeds
in the South Santee-Edisto Beach nearshore leg could see speeds as
high as 15 kt with gusts to 20 kt by Saturday night. Otherwise,
speeds will hold less than 15 kt across all remaining waters.

Sunday through Wednesday: Winds will turn easterly for Sunday as
high pressure to the north slides offshore. More southerly winds
return by mid-week as the waters become situated along the western
flanks of Atlantic high pressure. Speeds look to remain less than 15
kt through the period with seas less than 4 ft, although a few 5
footer could brush the Georgia offshore waters near 60 NM at times
Sunday into Sunday night.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, Jul 26, 12:23 PM EDT, 7 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
1223 PM EDT Fri Jul 26 2024

SCZ043>045-048>052-271630-
Inland Colleton-Dorchester-Inland Berkeley-Beaufort-Coastal Colleton-
Charleston-Coastal Jasper-Tidal Berkeley-
1223 PM EDT Fri Jul 26 2024

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Heavy Rainfall: A round of thunderstorms and locally heavy rainfall
is expected late this afternoon into this evening. The rainfall
could become excessive and produce minor flooding of low-lying and
poor drainage areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042-047-271630-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Jasper-
1223 PM EDT Fri Jul 26 2024

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ117-119-139-141-271630-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
1223 PM EDT Fri Jul 26 2024

...MODERATE RISK FOR RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast Georgia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Local storm report, Jul 26, 5:59 PM EDT, 1 hour 27 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
559 PM EDT Fri Jul 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     Flood            Charleston              32.78N  79.94W
07/26/2024                   Charleston         SC   Law Enforcement

            Road closed due to flooding- Bull St between Barre St
            and Gadsden St.

&&

Event Number CHS2400769

DAK
Local storm report, Jul 26, 6:00 PM EDT, 1 hour 26 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
600 PM EDT Fri Jul 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     Flood            Charleston              32.78N  79.94W
07/26/2024                   Charleston         SC   Law Enforcement

            Road closed due to flooding- Ogier St north of Calhoun
            St.

&&

Event Number CHS2400770

DAK
Local storm report, Jul 26, 6:03 PM EDT, 1 hour 23 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
603 PM EDT Fri Jul 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     Rain             4 E Johns Island        32.72N  80.01W
07/26/2024  M3.40 inch       Charleston         SC   CoCoRaHS

            This is an update to the previous measured report of
            2.72 inches of rain in 50 minutes. New report measures
            3.40 inches of rain in 1 hour and 30 minutes.

&&

Event Number CHS2400771

ACD
Special weather statement, Jul 26, 6:24 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Charleston SC
624 PM EDT Fri Jul 26 2024

GAZ118-119-SCZ051-262300-
Coastal Chatham-Inland Chatham-Coastal Jasper-
624 PM EDT Fri Jul 26 2024

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHATHAM AND JASPER
COUNTIES...

At 624 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Hunter Army Airfield
to near Whitemarsh Island, and moving southeast at 10 mph.

HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
         lightning.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. All outdoor activities should
         cease. Move indoors immediately.

Some locations in the path of these storms include...
Wilmington Island, Hunter Army Airfield, Midtown Savannah, Downtown
Savannah, Coffee Bluff, Montgomery, Garden City, and Thunderbolt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3191 8115 3204 8123 3214 8101 3199 8095
TIME...MOT...LOC 2224Z 315DEG 9KT 3202 8115 3208 8099

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Local storm report, Jul 26, 6:52 PM EDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
652 PM EDT Fri Jul 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     Lightning        2 WNW Riverside         32.06N  81.03W
07/26/2024                   Chatham            GA   Emergency Mngr

            Chatham County Emergency Manager reported a tree on
            fire due to a lightning strike on Sandy Point Road. Time
            estimated via radar.

&&

Event Number CHS2400772

ACD
Local storm report, Jul 26, 7:05 PM EDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
705 PM EDT Fri Jul 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     Funnel Cloud     2 NNW Savannah          32.08N  81.10W
07/26/2024                   Chatham            GA   Public

            An individual on reported a video on social media of a
            funnel cloud from Electric Moon Skydeck at the JW
            Marriott Hotel. Time estimated via radar.

&&

Event Number CHS2400773

ACD

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 8:09 PM EDTSpecial Marine WarningCHS82 min
Jul 26, 5:54 PM EDTSpecial Marine WarningCHS82 min
Jul 26, 5:59 PM EDTSevere Thunderstorm WarningCHSChatham61 min
Jul 26, 6:24 PM EDTSpecial Weather StatementCHSChatham36 min
Jul 26, 6:38 PM EDTAreal Flood AdvisoryCHSChatham3 hr
Jul 26, 6:58 PM EDTTornado WarningCHSBryan, Chatham32 min

Nearby

Tornado Warnings in Georgia, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.